Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

June 1, 2008Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2008, 10:34 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 10:34 PM MDT (04:34 UTC)
Expired
Jun 1, 2008, 10:51 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020434
SVRBOU
COC039-073-020515-
/O.NEW.KBOU.SV.W.0033.080602T0434Z-080602T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1034 PM MDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1115 PM MDT

* AT 1034 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 19 MILES SOUTHWEST OF HUGO...OR 20 MILES SOUTH OF
  LIMON...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGO.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3886 10328 3893 10378 3902 10381 3921 10330
TIME...MOT...LOC 0434Z 263DEG 18KT 3898 10374

$$
GIMMESTAD
1 follow-up statement
000 
WWUS55 KBOU 020451
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1051 PM MDT MON JUN 1 2008

COC039-073-020500-
/O.CAN.KBOU.SV.W.0033.000000T0000Z-080602T0515Z/
LINCOLN CO-ELBERT CO-
1051 PM MDT MON JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
CENTRAL LINCOLN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. THE STORM WILL STILL 
PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL AS IT MOVES EAST 
THROUGH HUGO BETWEEN 11 PM AND MIDNIGHT.

LAT...LON 3886 10328 3893 10378 3902 10381 3921 10330
TIME...MOT...LOC 0450Z 248DEG 27KT 3904 10358

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:16 PM MDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 3:16 PM MDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT SUN JUN 01 2008

.SHORT TERM...DEW POINTS DROPPING A BIT ACROSS THE URBAN CORRIDOR
WITH THE SOUTHEASTERLY BOUNDARY LAYER FLOW.  THEY ARE STILL IN THE
40S F HOWEVER.  JET ASSOCIATED CIRRUS SEEM TO BE RETARDING CUMULUS
DEVELOPMENT ACROSS MOST OF THE FORECAST AREA AT THIS TIME.  LAPS
DATA IS SHOWING THE CIN SLOWLY DECREASING BUT STILL AROUND IN MANY
AREAS.  THE QG VERTICAL VELOCITY FIELDS KEEP UPWARD MOTION OVER THE
FORECAST AREA OVERNIGHT.  WITH THE MOISTURE...BOUNDARY LAYER
FLOW...AND SHEAR PROFILE IN MIND WILL LEAVE THE FIRST PERIODS GOING
FORECAST PRETTY MUCH IN TACT.  MAY KEEP THE PATCHY FOG ONLY FOR THE
MORE EASTERN ZONES OF THE PLAINS.  MODELS HAVE THE UPPER RIDGE AXIS
EAST OF THE FORECAST AREA AFTER 06Z TONIGHT. THE FLOW ALOFT ON
MONDAY IS SOUTHWESTERLY.  THERE IS WEAK UPWARD MOTION ON THE QG
VERTICAL VELOCITY FIELDS FOR MONDAY.  THE BOUNDARY LAYER FLOW IS
MOSTLY ALL DOWNSLOPING ON MONDAY.  THE FAR NORTHEAST CORNER STILL
HAS EASTERLY FLOW.  FOR MOISTURE...THE NAM HAS MOST OF THE FORECAST
AREA PRETTY DRY ON MONDAY.  DEW POINTS ARE MAINLY IN THE 30S
F...WITH THE FAR NORTHEAST CORNER IN THE LOWER 60S F.  BOTH MODELS
HAVE THE THETA-E AXIS ALONG AND EAST OF THE COLORADO BORDER ON
MONDAY.  THERE IS LITTLE CAPE FOR MOST OF THE FORECAST AREA...SAVE
THE NORTHEAST CORNER.  QPF IS QUITE SPARSE.  WILL LEAVE POPS OUT FOR
MUCH OF THE DAY IN MOST AREAS...JUST SOME MINOR POPS IN THE CORNER.
FOR TEMPERATURES...MONDAYS HIGHS ARE 0-1.5 C WARMER THAN CURRENT
READINGS.

.LONG TERM...SOME MOISTURE STILL ADVERTISED OVER THE NORTHEAST
CORNER OF THE STATE MONDAY NIGHT WHICH WILL KEEP THREAT OF
SHOWERS/STORMS IN THE FORECAST.  AT THIS TIME...LOOKS LIKE BEST
CHANCE WILL BE CONFINED TO THE NORTHEAST CORNER WHERE
MOISTURE/INSTABILITY IS HIGHER...BUT CANT TOTALLY RULE OUT AN
ISOLATED STORM IN/NEAR THE MOUNTAINS AND FRONT RANGE WITH OUTFLOW
BOUNDARY INTERACTION DURING THE COURSE OF THE EVENING.

ON TUESDAY...A WEAK UPPER LEVEL WAVE IS ADVERTISED TO CLIP THE AREA.
MOISTURE MAY STILL BE LIMITED...BUT A BIT BETTER THAN MONDAY AS LOW
LEVEL FLOW TURNS MORE NORTHEASTERLY.

BEST CHANCE OF SIGNIFICANT WEATHER IS STILL SHAPING UP FOR WEDNESDAY
AFTERNOON AND NIGHT AS UPPER LEVEL TROUGH MOVES INTO THE REGION.
SURFACE PRESSURE FALL SHOULD CENTER OVER SOUTHEAST COLORADO
RESULTING IN STRONGER EAST/SOUTHEAST FLOW.  THIS WILL SET THE STAGE
FOR HIGHER DEWPOINTS AND INSTABILITY...AND STRONGER WIND SHEAR AS
100+ KT UPPER LEVEL JET DIVES TOWARD THE 4 CORNERS AREA.  THIS WILL
ALSO INCREASE THE LARGE SCALE VERTICAL MOTION WITH SOME VERY
IMPRESSIVE Q-G VERTICAL VELOCITY NUMBERS CONSIDERING ITS JUNE.
CURRENT THINKING RIGHT NOW IS THAT MOST OF NORTHEAST COLORADO WILL
BE IN MOIST SECTOR AND JUST NORTH OF WARM FRONT/DRYLINE...ADDING TO
THE SEVERE WEATHER THREAT.  HAVE BUMPED UP POPS A BIT MORE FOR THE
WEDNESDAY AFTERNOON AND NIGHT PERIOD.

THURSDAYS PRECIP CHANCES WILL HINGE ON SPEED OF THE UPPER LEVEL
TROUGH.  BY THURSDAY NIGHT AND FRIDAY...THINGS SHOULD BE DRYING AND
STABILIZING WITH STRONG SUBSIDENCE MOVING IN BEHIND THE TROUGH
AXIS.  THIS WILL LEAD TO DRY AND WARMER CONDITIONS BY FRIDAY AND
SATURDAY.  WILL INCLUDE A SLIGHT CHANCE OF STORMS BY SUNDAY AS SOME
MOISTURE RETURNS UNDER SOUTHWEST FLOW ALOFT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.  A
THUNDERSTORM THIS EVENING COULD PRODUCE HAIL AND STRONG WIND GUSTS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
RJK/BARJENBRUCH
Hazardous weather outlook, Jun 1, 10:47 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SUN JUN 01 2008

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SUN JUN 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE
PLAINS.  THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FOOTHILLS.  SOME OF THE STORMS OVER THE PLAINS COULD BECOME
SEVERE WITH LARGE HAIL...WIND GUSTS AT OR ABOVE 60 MPH...AND EVEN A
FEW TORNADOES.  THE THUNDERSTORMS WILL CONTINUE WELL INTO THE LATER
EVENING HOURS OVER THE EASTERN HALF OF THE PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THROUGH THURSDAY.  THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER
WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM
SYSTEM MOVES TOWARD COLORADO AND AMPLE LOW LEVEL MOISTURE SPREADS
BACK ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER ALL THE PLAINS.

RJK/BARJENBRUCH

In the hours before

Local storm report, Jun 1, 8:05 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 SE JULESBURG          40.93N 102.21W
06/01/2008  M0.88 INCH       SEDGWICK           CO   TRAINED SPOTTER

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:25 PM MDTTornado WarningBOUSedgwick50 min
Jun 1, 9:33 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.